A New Warning About Painkilling Patches

Fentanyl is a powerful pain reliever, but it poses a threat to certain types of patients, the FDA says.

By + More

Deaths caused by misuse of skin patches that deliver the potent painkiller fentanyl haven't ceased, prompting the Food and Drug Administration to issue its second warning since 2005 about the drug. "For some reason, people aren't getting the message," says Bob Rappaport, FDA's head of anesthesia and pain products. These fatalities are "very preventable," he adds.

Mishaps have resulted from both patient and doctor error, Rappaport says. Fentanyl patches are approved to treat chronic pain only in people already accustomed to opiods (a term for opiates and related substances) such as morphine, meaning the patient has used an opiod around the clock for a week or more. But the FDA has learned of cases where physicians improperly prescribed patches to ease short-lived ills—post-surgical pain, for example, and headaches—or to people who've never taken such narcotics. Accidental overdoses have also been caused by too-frequent reapplication of patches, and by wearers allowing their patches to get too hot; heating pads, saunas, warm baths, or sunbathing can increase the delivery of the drug through the skin and lead to a build-up of fentanyl in the blood. Signs of overdose can include difficulty or slowed breathing, dizziness, confusion, faintness, and extreme sleepiness. Those symptoms signal an immediate need for medical attention.

Fentanyl patches are most commonly prescribed to people with cancer, especially for those who can't swallow pills or keep oral medications down. They're also used to treat severe, ongoing lower back and arthritis pain. When used correctly, they're effective, Rappaport says, and they fill a critical need among people for whom other painkillers don't work. But alternative treatments for chronic pain exist, including other drugs and some nonmedicinal treatments. A doctor who specializes in treating pain can make more specific recommendations.